Kansas, 2020

Damaging Wind in Kansas, July 18, 2020

July 18, 2020 · NWS DDC · 1 event in 1 county or zone

Another MCS event yet again with severe weather not prevalent overnight with only one report of winds up to 62 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another MCS event yet again with severe weather not prevalent overnight with only one report of winds up to 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 18, 3:29 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 18, 3:29 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
529 PM CDT Sat Jul 18 2020

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 240 PM CDT Sat Jul 18 2020

An upper level disturbance traversing the northern plains will
push a weak front into Kansas this evening. A convective vorticity
maximum over Colorado will slowly edge eastward through Sunday.
As opposed to recent weeks when we had upslope flow and were
capped and had to wait on storms rolling eastward out of Colorado,
these storms will develop in the warm sector over western Kansas
by 4 to 5 pm with intense daytime heating along the front with
deep inverted-V profile and capping going to zero. The main
challenge is the placement of any convective cluster as storms
grow upscale this evening a little father east. Current thinking
is that the best chance of locally heavy rains is from Ness City
northward to Hays and Wakeeney and perhaps southeastward to Larned
and LaCrosse. But confidence of this is low and the substantial
rains could extend father southwest. The lowest chance of rain is
across south central Kansas including Medicine Lodge and Pratt.
Chance for substantial severe storms is low for today and tonight
given the absence of shear. Of course, given the very hot
temperatures this afternoon and deep inverted-v profile, any
robust updraft that develops could eventually put out a wind gusts
to 50 or 55 mph when it collapses. I would not be surprised to
even see a report or two of 60 mph winds. Given the very weak
shear, hail is not a big threat although some small hail is
possible.

Thunderstorms may linger Sunday or perhaps redevelop in the
afternoon with heating given the convective vort max still
lingering. The best chance for significant rainfall is in central
Kansas around Hays and Larned. Temperatures will be cooler Sunday
with the front stalling out, loss of downslope, more cloud cover
and possible precipitation.

.LONG TERM...(Sunday night through Saturday)
Issued at 240 PM CDT Sat Jul 18 2020

There are small thunderstorm chances into Monday and Tuesday as
western Kansas will be situated along the southern edge of the
westerlies with a front close by and the upper level ridge still
suppressed into the southern plains. The best chance for rain may
be along Interstate 70 in central Kansas where the best moisture
convergence could reside. This scenario should keep temperatures
from getting very hot. If the models are correct, the upper level
ridge will advance northward by Wednesday and persist into
Friday, resulting in temperatures warming into the upper 90s to
near 100 degrees and little chance for rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 520 PM CDT Sat Jul 18 2020

VFR conditions are expected this TAF period for all terminals.
Scattered thunderstorms are now developing NW of GCK and LBL.
These storms are expected to expand in coverage and intensity
over the next several hours before congealing into an eastward
propagating cluster/MCS and eventually impacting all terminals
overnight. By 10Z tomorrow morning, all VCTS should be cleared out
and light to moderate SE winds will overspread SW Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  91  67  91 /  40  40  40  30
GCK  71  90  66  91 /  40  20  40  30
EHA  70  92  65  91 /  40  30  50  30
LBL  71  94  66  93 /  30  30  50  20
HYS  71  88  66  86 /  70  30  50  40
P28  74  93  71  93 /  20  30  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ030-031-045-046-
064>066-078>081-088>090.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Springer
Hazardous weather outlook, Jul 18, 12:27 AM MST, 17 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
227 AM CDT Sat Jul 18 2020

KSZ030-031-043>046-061>066-074>081-084>090-190730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
227 AM CDT Sat Jul 18 2020 /127 AM MDT Sat Jul 18 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Hot temperatures are expected Saturday afternoon, with widespread
triple digit heat. Heat indices will be near or above 105 degrees
for several hours across the eastern zones Saturday afternoon and
evening, where a heat advisory is in effect.

Scattered thunderstorms are expected Saturday afternoon/evening.
While organized severe weather is not expected, some storms will
be capable of producing strong/damaging outflow winds. Gusts of
60-70 mph are possible from the strongest storms.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will continue Sunday and Monday. The
strongest storms will be capable of locally heavy rainfall, as
well as marginally severe hail/wind.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible Saturday afternoon/evening.
Strong outflow winds are the primary threat.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

In the hours before

Special weather statement, Jul 18, 5:03 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Sat Jul 18 2020

KSZ043-190045-
Scott KS-
703 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City, Shallow Water, Grigston, Manning, Scott State Lake and
Modoc.

LAT...LON 3829 10072 3827 10112 3859 10113 3870 10088
      3870 10072
TIME...MOT...LOC 0003Z 260DEG 24KT 3848 10116

FINCH
Special weather statement, Jul 18, 5:58 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
758 PM CDT Sat Jul 18 2020

KSZ043-044-061>063-190145-
Finney KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
758 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...KEARNY...
NORTHWESTERN FINNEY...SCOTT AND WEST CENTRAL LANE COUNTIES UNTIL 845
PM CDT/745 PM MDT/...

At 758 PM CDT/658 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Shallow Water to 13
miles northwest of Manter. Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Scott City, Syracuse, Dighton, Kendall, Grigston, Friend, Modoc,
Shallow Water and Amy.

LAT...LON 3826 10154 3827 10112 3856 10113 3851 10043
      3777 10155 3775 10204 3780 10204
TIME...MOT...LOC 0058Z 311DEG 12KT 3839 10101 3770 10200

FINCH

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 18, 6:15 PM MST
Where
Hamilton County, 1.38 mi N of Syracuse
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913907.